Functiones et Approximatio Commentarii Mathematici

Arithmetic descent of specializations of Galois covers

Ryan Eberhart and Hilaf Hasson

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Given a $G$-Galois branched cover of the projective line over a number field $K$, we study whether there exists a closed point of $\mathbb{P}^1_K$ with a connected fiber such that the\break $G$-Galois field extension induced by specialization ``arithmetically descends'' to $\mathbb{Q}$ (i.e., there exists\break a $G$-Galois field extension of $\mathbb{Q}$ whose compositum with the residue field of the point is equal to the specialization). We prove that the answer is frequently positive (whenever $G$ is regularly realizable over $\mathbb{Q}$) if one first allows a base change to a finite extension of $K$. If one does not allow base change, we prove that the answer is positive when $G$ is cyclic. Furthermore, we provide an explicit example of a Galois branched cover of $\mathbb{P}^1_K$ with no $K$-rational points of arithmetic descent.

Article information

Source
Funct. Approx. Comment. Math., Volume 56, Number 2 (2017), 259-270.

Dates
First available in Project Euclid: 28 March 2017

Permanent link to this document
https://projecteuclid.org/euclid.facm/1490688015

Digital Object Identifier
doi:10.7169/facm/1613

Mathematical Reviews number (MathSciNet)
MR3660963

Zentralblatt MATH identifier
06864158

Subjects
Primary: 11L10: Jacobsthal and Brewer sums; other complete character sums
Secondary: 14H30: Coverings, fundamental group [See also 14E20, 14F35] 11R32: Galois theory

Keywords
Galois covers Galois groups curves arithmetic descent specializations Inverse Galois Problem

Citation

Eberhart, Ryan; Hasson, Hilaf. Arithmetic descent of specializations of Galois covers. Funct. Approx. Comment. Math. 56 (2017), no. 2, 259--270. doi:10.7169/facm/1613. https://projecteuclid.org/euclid.facm/1490688015


Export citation

References

  • A.A. Albert, Modern Higher Algebra, University of Chicago Press, 1937.
  • S. Beckmann, Ramified primes in the field of moduli of branched coverings of curves, J. Algebra 125 (1989), no. 1, 236–255.
  • R. Eberhart and H. Hasson, Sage algorithms, 2014, http://www.personal.psu.edu/rde3/arithmeticdescent.html.
  • M. Fried and M. Jarden, Field arithmetic, second ed., Ergebnisse Math. series, vol. 11, Springer-Verlag, 2005.
  • S. Flon, Ramification dans le corps des modules, Ann. Inst. Fourier (Grenoble) 54 (2004), no. 2, 253–293.
  • D. Harbater, Patching and Galois theory, Galois Groups and Fundamental Groups (Leila Schneps, ed.) 41 (2003), 313–424.
  • H. Hasson, The prime-to-$p$ part of étale fundamental groups of curves, arXiv:1209.3693 [math.AG] (2013).
  • H. Hasson, Minimal fields of definition for Galois action, arXiv:1310.4287 [math.AG] (2014).
  • H. Miki, On Grunwald-Hasse-Wang's theorem, J. Math. Soc. Japan 30 (1978), no. 2, 313–325.
  • G. Malle and B.H. Matzat, Inverse Galois theory, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 1999.
  • A. Obus, Fields of moduli of three-point $G$-covers with cyclic $p$-Sylow, I, Algebra Number Theory 6 (2012), no. 5, 833–883.
  • A. Obus, Fields of moduli of three-point $G$-covers with cyclic $p$-Sylow, II, J. Théor. Nombres Bordeaux 25 (2013), no. 3, 579–633.
  • W.A. Stein et al., Sage Mathematics Software (Version 6.2.0), The Sage Development Team, 2014, http://www.sagemath.org.
  • D. Saltman, Generic Galois extensions and problems in field theory, Adv. in Math. 43 (1982), no. 3, 250–283.
  • J.-P. Serre, Topics in Galois theory, with notes by Henri Darmon, second ed., Res. Notes Math., vol. 1, A.K. Peters, 2008.
  • Y. Sueyoshi, A note on Miki's generalization of the Grunwald-Hasse-Wang theorem, Mem. Fac. Sci. Kyushu Univ. Ser. A 35 (1981), no. 2, 229–234.
  • H. Völklein, Groups as Galois Groups – an introduction, Cambridge Studies in Advanced Mathemtaics, vol. 53, Cambridge University Press, 1996.
  • S. Wewers, Three point covers with bad reduction, J. Amer. Math. Soc. 16 (2003), no. 4, 991–1032 (electronic).